Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Abnormal period symptoms(from the pill?)
    avatar
    lola823 posted:
    So I recently started taking the pill (Reclipsen) and i was a few days shy of my period when I went to see the doctor for the prescription so she advised me to wait for my period so it wouldn't be irregular. I took her advice and when my period came, it was far from normal. The first few days were light and I thought I was "spotting" which worried me about being pregnant. Then towards the end my period was heavier than usual and a darkish red/brown. I have never experienced this before and it has me a little worried. On top of everything else, I am experiencing menstrual cramps and sensitive breasts post-period when usually those happen prior. Should I be worried? Or could these be symptoms from the pill?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear lola: I am assuming that you started your birth control pill (BCP) on the first day of your flow--hope this is a correct assumption. Certainly if you have any concerns about a possible pregnancy get a reliable pregnancy test done. The BCP will not interfere with accurate test results.

    If the test is negative (which I would hope and expect it to be) then the following is my best GUESS about your symptoms. You are absolutely correct in assuming that the tender breasts are a temporary side effect of starting BCPs. The extra estrogen in BCPs can induce breast tenderness and sometimes a mild enlargement. The initial spotting followed by a heavier, brownish flow could also be a temporary effect as the lining of your uterus is "getting used to" the hormones in the BCPs. Some women may even have breakthrough bleeding or spotting in the initial few packs of BCPs. The cramps can be linked to continued spotting or flow.

    Do get the pregnancy test first. If negative you can choose to watch and self monitor to see if these symptoms resolve. Should the symptoms persist or worsen return to your GYN or clinic. A change in brand or formulation will usually improve symptoms.

    Yours,
    Jane


    Helpful Tips

    extended period
    I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
    Was this Helpful?
    53 of 103 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.